Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 72, NWS Topeka, KS

May 13, 2009Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 13, 2009, 6:44 PM CDT for Anderson County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2009, 6:44 PM CDT (23:44 UTC)
Expired
May 13, 2009, 7:14 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 117 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:59 PM CDTHAIL 1.753 Sw Kincaid, KS
May 13, 7:01 PM CDTHAIL 1.752 W Kincaid, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 4:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
848 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 132344
SVRTOP
KSC003-140045-
/O.NEW.KTOP.SV.W.0072.090513T2344Z-090514T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT WED MAY 13 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  GARNETT TO 7 MILES WEST OF COLONY...OR ALONG A LINE EXTENDING FROM
  24 MILES SOUTH OF OTTAWA TO 39 MILES SOUTH OF OTTAWA...MOVING EAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLONY...
  LONE ELM...
  KINCAID...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3810 9551 3831 9529 3829 9506 3803 9506
      3803 9507 3803 9551
TIME...MOT...LOC 2343Z 287DEG 18KT 3826 9526 3808 9550

$$
3 follow-up statements
000 
WWUS53 KTOP 132351
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT WED MAY 13 2009

KSC003-140045-
/O.CON.KTOP.SV.W.0072.000000T0000Z-090514T0045Z/
ANDERSON-
651 PM CDT WED MAY 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN ANDERSON COUNTY...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5
MILES NORTH OF KINCAID TO 4 MILES SOUTHWEST OF COLONY...OR ALONG A
LINE EXTENDING FROM 33 MILES SOUTH OF OTTAWA TO 42 MILES SOUTH OF
OTTAWA...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
LONE ELM AND KINCAID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

&&

LAT...LON 3824 9525 3825 9523 3826 9522 3830 9513
      3829 9506 3803 9506 3803 9551
TIME...MOT...LOC 2352Z 286DEG 26KT 3815 9514 3802 9538

$$
000 
WWUS53 KTOP 140003
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT WED MAY 13 2009

KSC003-140045-
/O.CON.KTOP.SV.W.0072.000000T0000Z-090514T0045Z/
ANDERSON-
703 PM CDT WED MAY 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN ANDERSON COUNTY...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING GOLFBALL SIZE HAIL 
EXTENDING FROM 5 MILES NORTHEAST OF KINCAID TO 4 MILES SOUTH OF LONE 
ELM...OR AFROM 35 MILES SOUTH OF OTTAWA TO 41 MILES SOUTH OF 
OTTAWA...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
KINCAID AND MAINLY RURAL AREAS OF SOUTHEASTERN ANDERSON COUNTY...

AT 7 PM CDT...SPOTTERS REPORTED PING PONG TO GOLFBALL SIZE HAIL 2 
MILES WEST OF KINCAID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

&&

LAT...LON 3803 9534 3823 9518 3824 9506 3803 9506
TIME...MOT...LOC 0001Z 287DEG 29KT 3813 9508 3803 9523

$$
000 
WWUS53 KTOP 140014
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT WED MAY 13 2009

KSC003-140023-
/O.CAN.KTOP.SV.W.0072.000000T0000Z-090514T0045Z/
ANDERSON-
714 PM CDT WED MAY 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDERSON COUNTY
HAS BEEN CANCELLED...

AT 713 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
STRONGEST PART OF THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING 
HAD SOUTHEAST ANDERSON COUNTY...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3803 9534 3823 9518 3824 9506 3803 9506
TIME...MOT...LOC 0013Z 287DEG 29KT 3807 9497 3797 9513

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:47 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 13, 2:47 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
247 PM CDT WED MAY 13 2009

.DISCUSSION...

COLD FRONT SLOWLY PUSHING ACROSS CWA ATTM...CURRENTLY JUST PASSING
MANHATTAN. TOP 18 UTC SOUNDING INDICATED AIRMASS VERY CAPPED WITH
LITTLE CHANCE OF SURFACE HEATING HAVING ENOUGH ENERGY TO INITIATE
CONVECTION AWAY FRONT THE FRONT. BETTER MOISTURE AND WIND SHEAR
EXIST SOUTH AND EAST OF THIS AREA...AND LOOKS LIKE MAIN THREAT FOR
THIS PORTION OF KANSAS WILL BE A POTENTIAL SQUALL LINE ALONG OR JUST
PROCEEDING THE COLD FRONT. HIGH RES ARW WRF SUGGESTS INITIATION
AFTER 21 UTC IN SOUTH EAST KANSAS. HAVE ACCOUNTED FOR THIS WITH
HIGHER POPS IN THIS AREA. TOMORROW SHOULD BE A QUIET POST-FRONTAL
DAY WITH HIGH PRESSURE BUILDING IN MAKING FOR LIGHT WINDS AND MOSTLY
CLEAR SKIES.

HARDING

THURSDAY NIGHT...A 5H TROUGH WILL BE MOVING EAST ACROSS THE
WEST-CENTRAL CONUS INTO THE CENTRAL AND NORTHERN HIGH PLAINS BY 12Z
FRI. THE LEE SFC TROUGH WILL DEEPEN ACROSS THE HIGH PLAINS AS
WESTERLY FLOW AT MID LEVELS INCREASES. SOUTHERLY LOW LEVEL WINDS
ALONG WITH LLJ WILL ADVECT DEEPER GULF MOISTURE ACROSS NORTHERN TX
AND OK NORTHWARD INTO EASTERN KS. ISENTROPIC LIFT/WAA AHEAD OF THE
DEEP MOISTURE RETURN WILL CAUSE SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TO DEVELOP ACROSS THE CWA AFTER MIDNIGHT.

FRIDAY AND FRIDAY NIGHT...WE MAY SEE A BREAK IN THE PRECIP FROM THE
LATE MORNING HOURS THROUGH AROUND 21Z AS THE STRONGER ISENTROPIC
LIFT/WAA SHIFTS NORTHEAST OF THE CWA. THE 5H TROUGH WILL MOVE EAST
ACROSS THE NORTHERN AND CENTRAL PLAINS THROUGH 00Z SAT. A COLD FRONT
WILL PUSH SOUTHEAST ACROSS THE CWA FRIDAY AFTERNOON. SURFACE
CONVERGENCE AHEAD OF THE FRONT AND LARGE SCALE ASCENT AHEAD OF THE
5H TROUGH WILL CAUSE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT ACROSS THE CWA DURING
THE LATE AFTERNOON AND EVENING HOURS. AN ENVIRONMENT WITH SBCAPE OF
2,000 TO 3,000 J/KG AND 0-6 KFT BULK SHEAR OF 25 TO 40 KTS MAY BE
SUFFICIENT FOR SEVERE THUNDERSTORMS TO DEVELOP. THE LOW-LEVEL WINDS
AHEAD OF THE FRONT LOOK TO VEER AHEAD OF THE FRONT...THUS THE THREAT
FOR TORNADOES WILL BE VERY LOW...BUT LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE LATE FRIDAY AFTERNOON AND EVENING. THE COLD FRONT WILL
PUSH SOUTHEAST OF THE CWA AFTER MIDNIGHT AND THE RAIN AND
THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA
DURING THE NIGHT. HIGHS ON FRIDAY WILL BE IN THE MID TO UPPER
70S...THOUGH AREAS SOUTHEAST OF THE COLD FRONT MAY WARM INTO THE
LOWER 80S IF WE SEE MORE INSOLATION DURING THE EARLY AFTERNOON HOURS.

SATURDAY THROUGH MONDAY...THE 5H TROUGH WILL MOVE ACROSS THE EAST
CENTRAL CONUS AND AMPLIFY WHILE A 5H RIDGE AMPLIFIES ACROSS THE
WESTERN CONUS. NORTHWEST FLOW ALOFT COMBINED WITH A SFC RIDGE
BUILDING SOUTHWARD ACROSS THE CENTRAL AND SOUTHERN PLAINS WILL KEEP
THE CWA DRY WITH COOLER THAN SEASONAL NORM TEMPERATURES. HIGHS
SATURDAY AND SUNDAY WILL BE AROUND 70 TO THE LOWER 70S. AS THE SFC
RIDGE AXIS SHIFTS EAST OF THE AREA MONDAY AFTERNOON...HIGHS WILL
WARM INTO THE MID TO UPPER 70S.

TUESDAY AND WEDNESDAY...THE 5H RIDGE ACROSS THE WESTERN CONUS WILL
MOVE EAST INTO THE PLAINS STATES. A LEE SFC TROUGH WILL DEVELOP
ACROSS THE HIGH PLAINS AND SOUTHERLY WINDS WILL HELP TO WARM
TEMPERATURES INTO THE LOWER TO MID 80S.

GARGAN

&&

.AVIATION...

VFR CONDITIONS EXPECTED TO PREVAIL NEXT 24 HOURS. MAIN CONCERN AT
TAF SITES IS COLD FRONTAL PASSAGE. EXPECT ALL 3 LOCATIONS TO SEE
PASSAGE AROUND 20-21 UTC. POSSIBILITY OF THUNDERSTORMS ALONG AND IN
VICINITY OF THIS FRONT. BEHIND THE FRONT...WINDS SHOULD REMAIN
AROUND 330 DEGREES AOB 15 KNOTS. MIDDLE CLOUD CEILINGS WILL ALSO
PERSIST THOUGH THE EVENING...WITH CLEAR SKIES AND LIGHT WINDS
EXPECTED BY TOMORROW MORNING AS HIGH PRESSURE BUILDS IN FROM THE
NORTHEAST.

HARDING

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HARDING/GARGAN
Hazardous weather outlook, May 13, 3:26 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
326 PM CDT WED MAY 13 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-142030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
326 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING SOUTH
AND EAST OF THE KANSAS TURNPIKE ALONG A SURFACE COLD FRONT MOVING SOUTHEAST.
SOME OF THE THUNDERSTORMS THAT DEVELOP ALONG THE COLD FRONT MAY
BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THURSDAY NIGHT THROUGH FRIDAY NIGHT. THUNDERSTORMS ON FRIDAY MAY
BE STRONG TO SEVERE AS THEY DEVELOP ALONG AND AHEAD OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...GENERALLY
SOUTH AND EAST OF THE KANSAS TURNPIKE.

In the hours before

Local storm report, May 13, 6:11 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
611 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 NNW GARNETT           38.30N 95.25W
05/13/2009  E1.00 INCH       ANDERSON           KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 13, 6:12 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             5 N WESTPHALIA          38.26N 95.50W
05/13/2009  M1.00 INCH       COFFEY             KS   TRAINED SPOTTER

&&

WOLTERS
Local storm report, May 13, 6:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             3 WNW WESTPHALIA        38.21N 95.54W
05/13/2009  E0.88 INCH       COFFEY             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 13, 6:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
618 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             3 NW WESTPHALIA         38.22N 95.54W
05/13/2009  E1.00 INCH       COFFEY             KS   TRAINED SPOTTER

&&

WOLTERS
Local storm report, May 13, 6:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 W WESTPHALIA          38.18N 95.51W
05/13/2009  E1.75 INCH       ANDERSON           KS   EMERGENCY MNGR

&&

WOLTERS
Local storm report, May 13, 6:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TORNADO          9 NE BURLINGTON         38.29N 95.63W
05/13/2009                   COFFEY             KS   BROADCAST MEDIA

            KMBC HELICOPTER AND THE PUBLIC OBSERVED A BRIEF TORNADO.

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:35 PM CDTSevere Thunderstorm WarningTOPLyon25 min
May 13, 4:53 PM CDTSevere Thunderstorm WarningTOPLyon, Osage52 min
May 13, 5:06 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage39 min
May 13, 5:44 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage16 min
May 13, 5:51 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.